Arizona, 2009

High Wind in Arizona, July 12, 2009

July 12, 2009 · NWS VEF · 1 event in 1 county or zone

A dissipating shower produced isolated high winds due to very dry subcloud air.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A dissipating shower produced isolated high winds due to very dry subcloud air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM MST, 55 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT SUN JUL 12 2009

CORRECTION TO LONG TERM WORDING

.SYNOPSIS...AN AREA OF LOW PRESSURE OVER OREGON WILL CONTINUE TO
PUSH INLAND ON MONDAY...ALLOWING A RIDGE OF HIGH PRESSURE TO EXPAND
WESTWARD INTO THE DESERT SOUTHWEST BY MID WEEK. THE DEVELOPING RIDGE
WILL PROVIDE DRY CONDITIONS AND A CONTINUATION OF THE ABOVE NORMAL
TEMPERATURES ACROSS THE AREA.
&&

.SHORT TERM...ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE
NORTHEASTERN PORTION OF MOHAVE COUNTY THIS AFTERNOON. THUNDERSTORM
ACTIVITY HAS REMAINED TO THE EAST OF THE CWFA...IN SOUTHEAST UTAH
AND NORTH CENTRAL ARIZONA WHERE INSTABILITY IS GREATER. WITH
ADDITIONAL DAYTIME HEATING...STILL ANTICIPATE A FEW LIGHTNING
STRIKES OVER THE PLATEAU OF NORTHWEST ARIZONA BEFORE THE AFTERNOON
IS THROUGH. DUE TO THE DRY LOW LEVELS AND THE EFFECTS FROM
EVAPORATIVE COOLING...ANY SHOWER AND PARTICULARLY ANY THUNDERSTORM
CAN PRODUCE BRIEF WIND GUSTS OF 40 TO 50 MPH. THE TWO MAIN WEATHER
FEATURES CONTINUE TO BE THE UPPER LOW...MOVING ASHORE ALONG THE
OREGON COAST AND AN AREA OF HIGH PRESSURE CENTERED OVER THE
PANHANDLE OF TEXAS. THE LOW IS RESPONSIBLE FOR ENHANCING WINDS OVER
THE SOUTHERN GREAT BASIN AND WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED
TO PERSIST OVER ESMERALDA...AND CENTRAL AND SOUTHERN NYE COUNTIES
FOR THE REMAINDER OF THE AFTERNOON AND MUCH OF THE EVENING. ONCE THE
LOW EJECTS TO THE NORTHEAST LATER MONDAY...THE RIDGE OF HIGH
PRESSURE WILL THEN BE ABLE TO GRADUALLY BUILD TO THE WEST. THE ONLY
OTHER ITEM OF NOTE IS THE REMNANT LOW FROM FORMER TROPICAL STORM
BLANCA. VERY LITTLE REMAINS OF THE SYSTEM...BUT IT MAY PROVIDE JUST
ENOUGH MOISTURE AND INSTABILITY TO PRODUCE AN ISOLATED THUNDERSTORM
OVER THE SIERRA ON TUESDAY AFTERNOON. TEMPERATURES WILL CONTINUE TO
AVERAGE A FEW DEGREES ABOVE NORMAL THROUGH TUESDAY.

.LONG TERM...LOOKING CLOSELY AT THE 500 MB VORTICITY FROM THE
ECMWF/GFS THERE STILL APPEARS TO BE SOME SORT OF LOBE OF VORTICITY
ASSOCIATED WITH THE REMNANTS OF BLANCA ON THURSDAY AFTERNOON BUT BY
THEN IT GETS PUSHED NORTHWARD ACROSS CALIFORNIA. A LARGE UPPER RIDGE
PRESENTLY OVER TEXAS SHIFTS WEST AND IS FORECAST TO BECOME CENTERED
NEAR THE FOUR CORNERS REGION BY THURSDAY AFTERNOON. AS A RESULT HIGH
TEMPERATURES ARE EXPECTED TO BE ABOUT 5 DEGREES ABOVE NORMAL ACROSS
THE AREA. AS THE PREVIOUS SHIFT POINTED OUT THE ECMWF IS STRONGER
WITH THE RIDGE AND BASED ON THE PROGGED 598/599 DM HIGH IT CENTERS
NEAR ELY BY THURSDAY AFTERNOON INTO FRIDAY AFTERNOON...MAKING OUR
CHANCES FOR REACHING EXCESSIVE HEAT CRITERIA INCREASE. FOR NOW HAVE
CONTINUED WITH THE INHERITED NUMBERS DURING THAT TIME FRAME WHICH
KEEPS HIGH TEMPERATURES AT 111 IN LAS VEGAS FOR THURSDAY AND FRIDAY.
MEANWHILE TO THE SOUTH THERE ARE SIGNS THAT A PUSH OF MOISTURE WILL
OCCUR INTO SOUTHERN ARIZONA IN THE THURSDAY TO FRIDAY TIME FRAME IN
ASSOCIATION WITH AN EASTERLY WAVE. THERE APPEARS TO BE DECENT
CONSENSUS FROM THE ECMWF AND GFS THAT SOME OF THIS MID LEVEL
MOISTURE MAY PUSH INTO THE MOJAVE DESERT BY NEXT WEEKEND BUT THIS
WILL DEPEND UPON HOW MUCH OF A SOUTHERLY COMPONENT THE FLOW ALOFT
HAS. FOR NOW HAVE IN CHANCE TO SLIGHT CHANCE POPS IN THE FRIDAY TO
SATURDAY TIME FRAME. TEMPERATURES WILL GRADUALLY LOWER A FEW DEGREES
NEXT WEEKEND AS HEIGHTS LOWER ACROSS THE REGION IN RESPONSE TO THE
RIDGE WEAKENING SLIGHTLY DUE TO A SYSTEM MOVING TOWARD THE PAC NW.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTH WINDS TO AROUND 20 KTS SHOULD
LAST THROUGH 03Z MONDAY...THEN LET UP OVERNIGHT AND BECOME SUSTAINED
AT 6-8 KTS. WINDS WILL INCREASE OUT OF THE SOUTH AROUND 20Z MONDAY
ONCE AGAIN WITH GUSTS OF 15-20 KTS. FEW-SCT CLOUDS AOA 14K FEET
THROUGH MONDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH WINDS OF 15-25 KTS SHOULD WIND DOWN BETWEEN
03Z AND 07Z TONIGHT. WINDS WILL FOLLOW DIURNAL TRENDS AT TIMES
TONIGHT AS THE SURFACE PRESSURE GRADIENT WEAKENS. ONCE AGAIN WINDS
ARE EXPECTED TO INCREASE OUT OF THE SOUTH ACROSS THE AREA BETWEEN
18Z AND 20Z AND GUST TO 15-20 KTS. FEW-SCT CLOUDS AT TIMES AOA 14K
FEET THROUGH MONDAY AFTERNOON.
&&

.FIRE WEATHER...AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE ACROSS
OREGON THIS EVENING. GUSTY SOUTHWEST WINDS WILL PERSIST INTO THE
EARLY EVENING. THE STRONGEST WINDS ARE EXPECTED ACROSS ESMERALDA AND
CENTRAL NYE COUNTIES...ESPECIALLY IN THE HIGHER ELEVATIONS.
SUSTAINED WINDS OF 20 MPH WITH GUSTS GREATER THAN 35 MPH AND
RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT WILL OCCUR. A RED FLAG
WARNING REMAINS IN EFFECT FOR NEVADA FIRE ZONES 460 AND 462 UNTIL 9
PM THIS EVENING.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING IN EFFECT THROUGH 9 PM PDT THIS EVENING FOR
NVZ460-462.
AZ...NONE.
CA...NONE.
&&

CZYZYK/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:49 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PDT SUN JUL 12 2009

AZZ001>003-036-CAZ519>527-NVZ015-016-018>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
649 AM PDT SUN JUL 12 2009 /649 AM MST SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE IS NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF HIGH PRESSURE WILL BE ACROSS ARIZONA AND THE
MOJAVE DESERT LATE THIS WEEK. ON THURSDAY AND FRIDAY...HIGH
TEMPERATURES WILL BE THE HOTTEST FELT SO FAR THIS SUMMER. AN EXCESSIVE
HEAT WARNING MAY BE NEEDED AS THE HIGH TEMPERATURE IN LAS VEGAS
FLIRTS WITH THE CRITERIA OF 112 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014-017-130700-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
649 AM PDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

INCREASING WINDS AND FALLING RELATIVE HUMIDITY THIS AFTERNOON WILL
LEAD TO POTENTIALLY DANGEROUS FIRE BEHAVIOR. WIND GUSTS AT OR
GREATER THAN 35 MPH AND RELATIVE VALUES LESS THAN 15 PERCENT WILL
OCCUR IN PORTIONS OF ESMERALDA AND NYE COUNTIES BETWEEN 1 AND 9 PM
THIS EVENING. A RED FLAG WARNING HAS BEEN ISSUED. THE WIND WILL
DECREASE AND HUMIDITY VALUES WILL BEGIN TO RECOVER BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG AREA OF HIGH PRESSURE WILL BE ACROSS ARIZONA AND THE
MOJAVE DESERT LATE THIS WEEK. ON THURSDAY AND FRIDAY...HIGH
TEMPERATURES WILL BE THE HOTTEST FELT SO FAR THIS SUMMER. AN EXCESSIVE
HEAT WARNING MAY BE NEEDED AS THE HIGH TEMPERATURE IN LAS VEGAS
FLIRTS WITH THE CRITERIA OF 112 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
July 12, 2:55 PM MST to 3:00 PM MST
Where
Northwest Plateau forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
COOP Observer
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

A dissipating shower produced this wind gust, which blew down some tree branches at Pipe Spring National Monument.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175834.